Thunderstorm Wind, Powell
- When
- August 3, 8:58 AM EST
- Where
- Powell County, Virden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 37.880, -83.950
A tree was blown down and onto some power lines.
A cluster of strong thunderstorms moved across eastern KY on August 3rd. The only report of severe weather came from Powell county, where a tree was down onto some power lines in Virden.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A cluster of strong thunderstorms moved across eastern KY on August 3rd. The only report of severe weather came from Powell county, where a tree was down onto some power lines in Virden.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 3, 6:55 AM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 755 AM EDT WED AUG 3 2011 .SHORT TERM.../TODAY THROUGH FRIDAY NIGHT/ THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE GENERAL PATTERN THROUGH THE SHORT TERM...HOWEVER THERE IS QUITE A BIT OF DIFFERENCE IN THE TIMING AND EXTENT OF THE PRECIPITATION EXPECTED TODAY AND TONIGHT. THE GFS INITIALIZES MUCH BETTER THAN THE NAM AND AS SUCH... HAVE RELIED MOSTLY ON THE GFS FOR TIMING THE FRONT INTO THE AREA TODAY. THE TIMING OF THE FRONT IS ALSO A FACTOR FOR THE HIGH TEMPERATURES EXPECTED TODAY DUE TO THE CLOUD COVER. THE HEAT INDEX IS CLOSE TO HEAT ADVISORY CRITERIA...HOWEVER HAVE DECIDED TO JUST GO WITH AN SPS HIGHLIGHTING HEAT INDEX VALUES IN THE MID TO UPPER 90S. THE MOST LIKELY AREA TO SEE A 100 DEGREE HEAT INDEX WOULD BE WAYNE AND ROCK CASTLE COUNTIES. SPC HAS PUT THE ENTIRE FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE NAM BUFR SOUNDING FOR JKL WHICH TENDS TO OVERDUE THE PARAMETERS A BIT...IS SHOWING A LIFTED INDEX OF -7 AT 2 PM WITH A CAPE OF OVER 3000 JOULES. THE TOTAL TOTALS ARE ALSO 52. THESE ARE ALL CONSISTENT WITH A SEVERE THREAT. MY THINKING IS THIS. WITH THE ATMOSPHERE PRETTY SATURATED ALOFT AND WITH THE FREEZING LEVEL AT AROUND 16K FEET...IT IS GOING TO BE PRETTY HARD TO GET WIDESPREAD SEVERE THUNDERSTORMS. THIS WILL MOST LIKELY BE THE TYPE OF EVENT WITH SOME ISOLATED SEVERE STORMS ACROSS THE AREA TODAY. THE PWAT AT 18Z IS 2.2 INCHES...SO THIS MEANS THAT ANY STORMS THAT DEVELOP ARE GOING TO BE DUMPING A LOT OF RAIN IN A SHORT TIME WHICH COULD INCREASE THE THREAT FOR FLASH FLOODING. BECAUSE THE 0-6 KM WIND IS WNW AT 21KTS...I EXPECT THAT THE STORMS WILL BE MOVING FAST ENOUGH THAT THEY WILL JUST GET SOME DITCHES...SMALL STREAMS AND LOW WATER CROSSINGS FILLED UP...BUT FOR THE MOST PART NOT SEE MUCH IN THE WAY OF FLASH FLOODING. THE SYSTEM SHOULD BE OUT OF THE AREA BY DAWN ON THURSDAY AS IT CONTINUES MOVING TO THE SOUTH. EXPECT THE FRONT TO STAY SOUTH OF THE AREA THROUGH THE REST OF THE FORECAST PERIOD. CAN NOT TOTALLY RULE OUT ANY ISOLATED SHOWERS...MAINLY SOUTH OF THE HAL ROGERS PARKWAY ON THURSDAY AND FRIDAY...BUT HAVE OPTED TO KEEP THE FORECAST DRY FOR NOW. .LONG TERM.../SATURDAY THROUGH TUESDAY/ THE UPCOMING WEEKEND STILL LOOKS LIKE THE WETTEST PERIOD IN THE EXTENDED. THE GFS AND ECMWF HAVE COME INTO A BIT BETTER AGREEMENT WITH THE TIMING OF PRECIPITATION ONSET THIS WEEKEND...BUT STILL DIFFER SOMEWHAT IN THE MODE OF PRECIPITATION. THE GFS IS STILL FAVORING A MORE FRONTAL TYPE PRECIP EVENT...WHILE THE ECMWF IS STILL WANTING TO PRODUCE A SERIES OF THUNDERSTORM COMPLEXES AND MOVE THEM ACROSS THE AREA FROM THE NORTH...IN A TYPICAL SUMMER TIME NORTHWEST FLOW PATTERN. ALL IN ALL A BLEND BETWEEN THE TWO MODELS SOLUTIONS WERE USED FOR THIS RENDITION OF THE FORECAST. PRECIPITATION PROBABILITIES WERE LEFT ESSENTIALLY THE SAME...WITH THE EXCEPTION OF NEXT MONDAY NIGHT AND TUESDAY...WHEN BOTH THE MODELS KEEP THE AREA DRY AND FREE OF PRECIP. THEREFORE...POPS WERE REMOVED FROM THE FORECAST FOR THAT TIME FRAME. MADE SOME ADJUSTMENTS TO THE QPF...SKY COVER...AND WEATHER GRIDS PER ANY CHANGES MADE TO THE POP FORECAST. A FEW COSMETIC CHANGES WERE MADE TO THE POP FORECAST FOR THE FRIDAY NIGHT AND SATURDAY TIME FRAME...BUT OVERALL THE INHERITED POPS WERE IN GOOD SHAPE AND NOT CHANGED A WHOLE LOT. THE INHERITED TEMPERATURE FORECAST WAS ALSO IN GOOD SHAPE. BASED ON THE PERSISTENT PATTERN EASTERN KENTUCKY HAS BEEN IN SO FAR THIS SUMMER...AND WITH MEXMOS HIGH TEMPS CONTINUING TO BE MUCH WARMER THAN REALITY...DECIDED TO ONLY MAKE SMALL ADJUSTMENTS TO THE TEMP FORECAST ACROSS THE BOARD. THE LATEST HPC GUIDANCE SEEMED TO OFFER THE CLOSEST NUMBERS TO REALITY...SO ANY ADJUSTMENTS MADE TO THE INHERITED TEMPERATURE FORECAST WERE BASED ON THE LATEST HPC NUMBERS. THE DEWPOINTS AND WINDS WERE IN PRETTY GOOD SHAPE AS IS WITH ONLY MINIMAL CHANGES NEEDED THERE AS WELL. && .AVIATION.../12Z TO 12Z/...UPDATED VALLEY FOG SHOULD BE BURNING OFF BETWEEN 13 - 14Z. THE WEATHER PATTERN IS A BIT COMPLICATED. THERE IS A LOW PRESSURE SYSTEM NEAR SAGINAW BAY WITH A COLD FRONT EXTENDING ACROSS CENTRAL ILLINOIS. THERE IS A FAIRLY STRONG MCS OVER CENTRAL INDIANA AND OHIO THAT IS MOVING TO THE SOUTH AHEAD OF THE FRONT. THERE IS ALSO THE REMNANTS OF AN MCS OR OUTFLOW BOUNDARY OVER THE BLUEGRASS COUNTIES. THE FRONT AND MCS SYSTEMS WILL CONTINUE MOVING SOUTHEAST INTO THE AREA TODAY. THE AIR OVER EASTERN KENTUCKY IS VERY MOIST AND UNSTABLE. EXPECT THE WEAKENING SYSTEM OVER THE BLUEGRASS TO GET REINVIGORATED THIS AFTERNOON AS THE HEATING INCREASES. FOR THE MOST PART...CONDITIONS WILL BE VFR EXCEPT FOR NEAR THE SHOWERS AND THUNDERSTORMS TODAY. THE MODELS WERE SHOWING THE MAIN PUSH OF THE STORMS WOULD BE AROUND 18Z TODAY. THE NAM IS SHOWING AN ADDITIONAL SYSTEM MOVING THROUGH BETWEEN 1-3Z. THE VSBY NEARS THE STORMS COULD DROP TO LESS THAN A MILE BECAUSE THE AIRMASS IS SO MOIST...THAT THERE SHOULD BE VERY HEAVY RAINFALL. THERE IS ALSO A POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. AFTER THE FRONT MOVES THROUGH AROUND 3Z...EXPECT THAT THE FOG WILL GET PRETTY LOW TONIGHT WITH VLIFR CONDITIONS. THIS WILL BE ESPECIALLY TRUE NEAR AREA THAT GET A LOT OF RAINFALL TODAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JJ LONG TERM....AR AVIATION...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 412 AM EDT WED AUG 3 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041115- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 412 AM EDT WED AUG 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP ACROSS THE AREA TODAY WITH DAMAGING WIND AND LARGE HAIL POSSIBLE. LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY AND THIS EVENING. THIS MAY CAUSE DITCHES...SMALL STREAMS AND LOW WATER CROSSINGS TO RUN FULL. HEAT INDEX VALUES IN THE MID TO UPPER 90S ARE EXPECTED THIS AFTERNOON. EVERYONE SHOULD DRINK PLENTY OF WATER AND LIMIT OUTDOOR ACTIVITY IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MAXIMUM HEAT INDICES IN THE MID 90S ARE EXPECTED EACH AFTERNOON FROM WEDNESDAY THROUGH SUNDAY. EVERYONE SHOULD DRINK PLENTY OF WATER AND LIMIT OUTDOOR ACTIVITY IN THE AFTERNOON. THUNDERSTORMS ARE POSSIBLE FROM LATE FRIDAY NIGHT THROUGH MONDAY AND AGAIN TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF SEVERE WEATHER TO THE JACKSON WEATHER OFFICE. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 514 AM EDT WED AUG 3 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-032115- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 514 AM EDT WED AUG 3 2011 HOT AND HUMID AFTERNOON TEMPERATURES TOPPING OUT IN THE LOWER 90S...WHEN COMBINED WITH THE HUMIDITY MAXIMUM HEAT INDICES BETWEEN 95 AND 100 DEGREES CAN BE EXPECTED THROUGH MUCH OF EAST KENTUCKY. THE HIGHEST VALUES AND GREATEST DISCOMFORT WILL BE FOUND IN THE TOWNS THROUGHOUT THE AREA AS WELL AS FOR LOCATIONS WEST OF INTERSTATE 75. TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR EVENING. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 900 AM EDT WED AUG 3 2011 KYZ044-050>052-031400- MONTGOMERY-ROWAN-BATH-FLEMING- 900 AM EDT WED AUG 3 2011 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 1000 AM EDT WEDNESDAY MORNING... MONTGOMERY... NORTHERN ROWAN... BATH AND FLEMING. AT 900 AM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED 12 MILES WEST OF FAIRVIEW...OR 10 MILES NORTHEAST OF CYNTHIANA...MOVING SOUTHEAST AT 35 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COWAN AROUND 925 AM EDT...ELIZAVILLE AROUND 930 AM EDT...PECKS RIDGE AROUND 935 AM EDT...SHERBURNE AROUND 940 AM EDT...AND PEBBLE AROUND 945 AM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 948 AM EDT WED AUG 3 2011 KYZ044-050>052-058>060-104-106-108-111-031430- MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-ELLIOTT-ESTILL-FLEMING-MORGAN- WOLFE-LEE- 948 AM EDT WED AUG 3 2011 ...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 1030 AM EDT WEDNESDAY MORNING... MENIFEE... MONTGOMERY... MORGAN... POWELL... ROWAN... WOLFE... NORTHERN LEE... BATH... ELLIOTT... ESTILL AND SOUTH CENTRAL FLEMING. AT 948 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF MOREHEAD TO 9 MILES NORTHWEST OF RICHMOND...MOVING SOUTHEAST AT 30 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...YOUNG SPRINGS AROUND 955 AM EDT...ZILPO AROUND 1000 AM EDT...STARK AROUND 1005 AM EDT...NEWFOUNDLAND AROUND 1010 AM EDT...AND WRIGLEY AROUND 1015 AM EDT. RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The Jackson,KY radar (KJKL), 65 km away, was scanning. The volume nearest the first event began at 13:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was blown down and onto some power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331797.